Can medicines make me fat?

View previous topic View next topic Go down

Can medicines make me fat?

Post by Tee on Sat Aug 13, 2011 3:47 am

Mansi Kohli, Health Me Up | Aug 12, 2011

If you want the short answer, then yes - medicines can make you fat. But only a few of them. However, it's safe to blame your bulging waistline on your never-ending migraine, depression or pain medications.

Dr Sushila Kataria, Senior Consultant in the Dept of Internal Medicine at Medanta Medicity, New Delhi helps us identify these weight gain culprits, and tells us how we can deal with the dilemma of needing medication, yet fearing what it might do to our body weight. 'Medicines which can cause weight gain are steroids, anti-psychotic drugs, anti-depressants, anti-seizure drugs, anti-migraine drugs. Diabetes medicines like insulin and some oral tablets can also cause weight gain. Other than these, not all the medicines should be blamed for weight gain,' says the doctor. Read on to understand how this affects you...


Here's a list of drugs which can lead to weight gain:

Allergy drugs: They contain diphenhydramine which gives you instant drowsiness. Something like what most cough medicines would do, leaving you less active. You should ask your doctor and go for another antihistamine such as zyrtec which doesn't have drowsiness affect.

Antidepressant drugs: Some antidepressant drugs might give a kick to your mood increasing your urge to eat. Best is to seek a psychiatrist help and go for antidepressants that don't lead to weight gain, such as Zyban and Wellbutrin.

Birth control pills: Birth control pills can easily lead to piling of pounds because they tend to cause bloating and retention. Go for a low-estrogen pill or progestin pill.

Sleeping pills: Over-the-counter available sleeping pills such as diphen-hydramine, sominex or Tylenol Simply Sleep can be a major cause why you are gaining weight. Discuss this at length with your doctor and only take the medications prescribed by him.

Migraine medicines: These can cause weight gain as they make you want to eat more. Oleanzipine and sodium valproat can lead to weight gain. Stay away from migraine medicines such as depakene and depakote and talk to your doctor regarding migraine medicines which are weight loss or weight neutral ones.

Steroids: Many over-the-counter available steroids can make you feel ravenously hungry. Steroids are actually good appetite boosters. They improve your appetite, so you eat more thus leading to weight gain. They also cause water retention and bloating problems. Ask your doctor specifically to prescribe you NSAIDs. However, if because of extreme pain you doctor still recommends you steroids like prednisone and all, then make sure your eating right and exercising too.

http://timesofindia.indiatimes.com/life-style/health-fitness/health/Can-medicines-make-me-fat/articleshow/9576747.cms

_________________
I love you “Health is the greatest gift, contentment the greatest wealth, faithfulness the best relationship.” Buddha[/color][/i]
avatar
Tee
Admin

Posts : 1887
Join date : 2011-04-14
Age : 47
Location : Whitstable, Kent

http://migrainetalk.forumotion.co.uk

Back to top Go down

Re: Can medicines make me fat?

Post by cobden28 on Tue Aug 16, 2011 5:39 am

In a nutshell, yes - medications can make you fat.

I was once kicked out of a local slimming club because. despite following the diet plan rigidly, I'd barely lost 5 lbs in 6 months due to the brand of contraceptive pill I was taking at the time. The very day I'd been along to my GP to have a contraceptive coil fitted instead, I was told by the slimming club leader that I wasn't wanted as a member any more because my lack of weight loss didn't make the club's monthly figures look good to national club HQ. This was despiter my saying they were welcome to check with my GP for confirmation - I was in tears when I got home because I felt so ashamed!

Pizotifen, for migraines, is far worse than the contraceptive pill. On Pizotifen I can easily put on half a stone a week, and that's even with eating sensibly. I've therefore had to wean myself off Pizotifen if I'm ever to lose my excess weight.

cobden28

Posts : 4
Join date : 2011-07-18

Back to top Go down

Re: Can medicines make me fat?

Post by Tee on Tue Aug 16, 2011 8:59 pm

OMG that is awful - they should be the ones feeling ashamed - they are suppose to be there to support you. grrrrrr

I but on weight with Fluarazine but the worse one was Epilim - just ballooned in weeks Sad Thankfully it is coming off slowly since I stopped a few months back.

I am doing Botox now and that is good Smile Neither a gain or a loss

Topamax is the only one which I actually lost weight on.

Dieting and migraine just does not mix - I know I have to eat regular or it triggers a mig

_________________
I love you “Health is the greatest gift, contentment the greatest wealth, faithfulness the best relationship.” Buddha[/color][/i]
avatar
Tee
Admin

Posts : 1887
Join date : 2011-04-14
Age : 47
Location : Whitstable, Kent

http://migrainetalk.forumotion.co.uk

Back to top Go down

Re: Can medicines make me fat?

Post by Laura on Sat Aug 20, 2011 1:22 am

Agreed. My doc keeps pushing Depakote because I have failed so many other meds. I know 2 people who took it (for other reasons) and gained SO much weight. I view that drug as a last resort. I have a hard enough time managing my weight with eating every 3-4 hours to avoid a migraine and with the cravings I get in the prodrome. Also, as my weight goes up so do my triglycerides. I don't want to swap one health problem for another. Furthermore - weight gain is correlated with migraine!!

We all need better treatment options.
avatar
Laura

Posts : 206
Join date : 2011-08-04
Age : 52
Location : Baton Rouge, Louisiana, US

http://www.facebook.com/laura.elizabeth.phillips?sk=info

Back to top Go down

Re: Can medicines make me fat?

Post by akrohn on Sat Aug 20, 2011 2:21 am

I took Depakote years ago, and it didn't work. The neuro kept increasing the dose until I was on the maximum dose for my weight. I slept about 18 hours a day, couldn't speak intelligently, was very light sensitive all the time, my hands trembled so bad I could barely hold a pen, and I gained all kinds of weight. It was a horrible drug.
avatar
akrohn

Posts : 45
Join date : 2011-07-22
Age : 44
Location : Salisbury, NC, USA

Back to top Go down

Re: Can medicines make me fat?

Post by Sponsored content


Sponsored content


Back to top Go down

View previous topic View next topic Back to top


 
Permissions in this forum:
You cannot reply to topics in this forum